Alert archive / Michigan / Small Craft Advisories in 2024
Small Craft Advisory 49, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at May 21, 2024, 4:18 AM EDT. It took effect at May 21, 2024, 10:00 PM EDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2024, 4:18 AM EDT (08:18 UTC)
- In effect from
- May 21, 2024, 10:00 PM EDT
- Expired
- May 23, 2024, 12:00 AM EDT
- In force
- 26 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
049 WHUS73 KAPX 210818 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 418 AM EDT Tue May 21 2024 LMZ323-341-342-344>346-211630- /O.NEW.KAPX.SC.Y.0049.240522T0200Z-240523T0000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 418 AM EDT Tue May 21 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 PM EDT WEDNESDAY... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 8 feet expected. * WHERE...Portions of Lake Michigan. * WHEN...From 10 PM this evening to 8 PM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-211630- /O.NEW.KAPX.SC.Y.0049.240522T0400Z-240523T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 418 AM EDT Tue May 21 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT WEDNESDAY... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 4 feet expected. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...From midnight tonight to 8 PM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
7 follow-up statements
625 WHUS73 KAPX 211536 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1136 AM EDT Tue May 21 2024 LMZ323-341-342-344>346-212345- /O.CON.KAPX.SC.Y.0049.240522T0200Z-240523T0000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1136 AM EDT Tue May 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 PM EDT WEDNESDAY... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 6 feet expected. * WHERE...Portions of Lake Michigan. * WHEN...From 10 PM this evening to 8 PM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-212345- /O.CON.KAPX.SC.Y.0049.240522T0400Z-240523T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1136 AM EDT Tue May 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT WEDNESDAY... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 4 feet expected. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...From midnight tonight to 8 PM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
226 WHUS73 KAPX 211925 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 325 PM EDT Tue May 21 2024 LMZ323-341-342-344>346-220330- /O.CON.KAPX.SC.Y.0049.240522T0200Z-240523T0000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 325 PM EDT Tue May 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 PM EDT WEDNESDAY... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 8 feet expected. * WHERE...Portions of Lake Michigan. * WHEN...From 10 PM this evening to 8 PM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-220330- /O.CON.KAPX.SC.Y.0049.240522T0400Z-240523T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 325 PM EDT Tue May 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT WEDNESDAY... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 5 feet expected. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...From midnight tonight to 8 PM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
140 WHUS73 KAPX 220119 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 919 PM EDT Tue May 21 2024 LMZ323-341-342-344>346-220930- /O.CON.KAPX.SC.Y.0049.240522T0200Z-240523T0000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 919 PM EDT Tue May 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT WEDNESDAY... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 9 feet expected. * WHERE...Portions of Lake Michigan. * WHEN...Until 8 PM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-220930- /O.CON.KAPX.SC.Y.0049.240522T0400Z-240523T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 919 PM EDT Tue May 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT WEDNESDAY... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 6 feet expected. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 8 PM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
218 WHUS73 KAPX 220800 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 400 AM EDT Wed May 22 2024 LHZ345>349-221600- /O.EXB.KAPX.SC.Y.0049.240522T1200Z-240523T0200Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 400 AM EDT Wed May 22 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 PM EDT THIS EVENING... * WHAT...Highest gusts up to 30 kts from the southwest and highest waves around 5 feet expected. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...From 8 AM this morning to 10 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ323-341-342-344>346-221600- /O.EXT.KAPX.SC.Y.0049.000000T0000Z-240523T0400Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 400 AM EDT Wed May 22 2024 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...Highest gusts up to 30 kts from the southwest and highest waves around 9 feet. * WHERE...Portions of Lake Michigan. * WHEN...Until midnight EDT tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-221600- /O.CON.KAPX.SC.Y.0049.000000T0000Z-240523T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 400 AM EDT Wed May 22 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 5 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
093 WHUS73 KAPX 221455 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1055 AM EDT Wed May 22 2024 LMZ323-341-342-344>346-222300- /O.CON.KAPX.SC.Y.0049.000000T0000Z-240523T0400Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1055 AM EDT Wed May 22 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...Highest gusts up to 30 kts from the southwest and highest waves around 9 feet. * WHERE...Portions of Lake Michigan. * WHEN...Until midnight EDT tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-222300- /O.CON.KAPX.SC.Y.0049.000000T0000Z-240523T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1055 AM EDT Wed May 22 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 5 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345>349-222300- /O.CON.KAPX.SC.Y.0049.000000T0000Z-240523T0200Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1055 AM EDT Wed May 22 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Highest gusts up to 30 kts from the southwest and highest waves around 5 feet expected. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...From 8 AM this morning to 10 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
057 WHUS73 KAPX 221946 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 346 PM EDT Wed May 22 2024 LMZ323-341-342-344>346-230400- /O.CON.KAPX.SC.Y.0049.000000T0000Z-240523T0400Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 346 PM EDT Wed May 22 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...Highest gusts up to 30 kts from the southwest and highest waves around 9 feet. * WHERE...Portions of Lake Michigan. * WHEN...Until midnight EDT tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-230000- /O.CON.KAPX.SC.Y.0049.000000T0000Z-240523T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 346 PM EDT Wed May 22 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 5 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345>349-230200- /O.CON.KAPX.SC.Y.0049.000000T0000Z-240523T0200Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 346 PM EDT Wed May 22 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Highest gusts up to 30 kts from the southwest and highest waves around 5 feet expected. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...From 8 AM this morning to 10 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
982 WHUS73 KAPX 230139 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 939 PM EDT Wed May 22 2024 LHZ345>349-230245- /O.EXP.KAPX.SC.Y.0049.000000T0000Z-240523T0200Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 939 PM EDT Wed May 22 2024 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING... $$ LMZ323-341-342-344>346-230400- /O.CON.KAPX.SC.Y.0049.000000T0000Z-240523T0400Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 939 PM EDT Wed May 22 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...Highest gusts up to 25 kts from the southwest and highest waves around 5 feet. * WHERE...Portions of Lake Michigan. * WHEN...Until midnight EDT tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 21, 4:17 AM EDT, 1 minute earlier. Its key messages:
- Strong to severe line of storms late this evening/tonight. Primary hazard will be damaging winds, with large hail and a tornado or two also possible.
- Low chances for strong/severe storms this afternoon.
- Pleasant temperatures, rain chances at times for Memorial Day weekend.
Area forecast discussion, May 21, 4:17 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
417 AM EDT Tue May 21 2024
.KEY MESSAGES...
- Strong to severe line of storms late this evening/tonight.
Primary hazard will be damaging winds, with large hail and a
tornado or two also possible.
- Low chances for strong/severe storms this afternoon.
- Pleasant temperatures, rain chances at times for Memorial Day
weekend.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 414 AM EDT Tue May 21 2024
Pattern Synopsis:
The weak shortwave and associated cyclone that supported strong
thunderstorms this past evening will continue to work east of the
Great Lakes today as subtle ridging temporarily slides overhead. A
second weak shortwave over the Midwest will progress over the
northern Great Lakes this afternoon and evening ahead of the main
wave ejecting from the Great Plains over the Midwest at that time.
This much stronger wave with coupled upper-level jet dynamics will
punch overhead tonight, providing impressive forcing aloft to
support a sub-990mb cyclone that looks to trek across the Upper
Midwest into Wednesday morning. The attendant warm front draped east
of the cyclone is expected to lift into northern Michigan later this
afternoon/evening as the cold front swings across the state late
tonight/early Wednesday morning.
Forecast Details:
Strong/severe storms this evening/tonight -- Lingering showers will
exit the area this morning, leaving rain-free conditions and
clearing skies for most of northern Michigan into this afternoon.
The primary focus will be the anticipated line of strong to severe
storms set to impact northern Michigan late this evening and
tonight. This line looks to begin as storms forming back across the
Midwest near the Nebraska/Iowa state border this afternoon,
eventually congealing into a line and racing northeast towards the
Great Lakes. A few main points on severe potential:
1.) Uncertain instability -- One main uncertainty later this
evening/tonight will be how much instability will be in place for
expected storms to work with. This will likely be the main
"limiting" factor for storms later today. As storms track northeast
across the Midwest and into the Great Lakes, they'll encounter an
environment characterized by decreasing instability with eastward
extent and time into tonight -- especially surface-based
instability. Storms will likely have elevated instability to work
with (~500-1,000 J/kg MUCAPE) as they reach the Lake Michigan
shoreline, but will move into an increasingly unfavorable
environment and become further displaced from support aloft as they
work east across the area. While confidence is relatively high in
strong/severe storms across our western counties, confidence
decreases with eastward extent. Most high-res/CAM guidance resolves
considerable weakening of storms as they arrive in the forecast
area, but said guidance notoriously struggles handling these
forecast situations and current confidence is that strong/severe
storms will at least maintain themselves as they move into the
CWA. Future guidance later today should bring higher confidence
in how far east strong/severe storms may be supported.
2.) Expected hazards -- The primary threat with the aforementioned
line of storms today will be damaging wind gusts. Forecast soundings
display impressive wind profiles with 50+ kt winds just off the
surface. Strong low-level shear (35-45 kts 0-1km shear, 40-50 kts 0-
3km shear) combined with relatively steep low-level lapse rates and
dry air near the surface will fuel the damaging wind threat,
especially near the Lake Michigan shoreline. Latest Day 1 SPC
Convective Outlook noses the Enhanced Risk (3/5) into Manistee
county, with a Slight Risk (2/5) outlined for most of northern lower
Michigan to highlight this threat. With aforementioned strong wind
shear, a tornado or two cannot be ruled out for western portions of
the area where surface-based instability may linger into the evening
hours as the line moves onshore, supporting this threat for a short
window of time. However, near-surface stability/dry low-level
airmass is expected to limit a higher threat for tornadoes at this
time. Large hail will also be possible, but comes as a secondary
threat to damaging winds. Most likely timing of severe storms will
be between 11 PM and 4 AM tonight. Be sure to plan ahead and have
multiple ways to receive warnings for severe weather, as this is
especially important for severe weather threats after dark.
Low chances for storms this afternoon -- While confidence is low in
this forecast scenario, there are slight chances for storms to form
along the warm front lifting across the area this afternoon.
Forecast soundings display a favorable environment to support
strong, even severe storms should this occur. Low confidence exists
as forcing for initiation will be weak with the shortwave and main
wave well to our west and relatively dry boundary layer in place.
However, a favorable enough environment supportive of low-end
chances for all severe hazards will be in place to at least mention
this potential at this time. Future forecast updates may remove
mention of this potential, or highlight it further with addition of
expanded severe threat timing in more public-facing products should
afternoon storms become more likely.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 414 AM EDT Tue May 21 2024
Pattern Synopsis / Forecast:
Cutoff 500mb low will slowly be forced eastward by a ridging
response ahead of a Canadian prairie wave through the day on
Wednesday. Dry slotting / strong subsidence within the surface
cyclone associated with the 500mb cutoff should suffice in scouring
out deeper moisture across the board through the day across northern
lower, resulting in more of a partly to mostly sunny day filled with
diurnal cumulus and temps in the 60s and 70s. West wind and
downsloping could bump Lake Huron locales near 80. May be just
enough moisture in the eastern Yoop coupled with closer proximity to
forcing for some diurnally driven showers, though even up there, the
day will be far drier than not. Trough axis pivoting around the low
Wednesday night may be enough to generate a widely scattered shower,
but overall confidence in this is quite low outside the eastern
Yoop. Ridging and high pressure should bring about slowly moderating
temperatures into the weekend, with highs holding more seasonable in
the 60s and 70s for Memorial Day weekend as flow turns more zonal.
Long term guidance paints a quick moving wave passing through Friday
night, which could bring the next appreciable shower chance to the
region. On the heels of this wave, a much deeper shortwave ejecting
into the Plains is set to be forced into the region later in the
holiday weekend, bringing more shower chances to the region.
Primary Forecast Concerns:
Holiday Weekend: All important Memorial Day weekend outlook is
within sight, and it looks like temperature wise, things should be
quite pleasant with highs in the 60s and 70s for most, perhaps in
the 80s across the far southern part of the CWA. That all being
said, there will be some rain chances at times through the weekend.
As of now, the best chances for showers and perhaps some thunder
will be Friday night into Saturday as a quick moving wave passes
through, and again Sunday night into Memorial Day as low pressure
moves into the Great Lakes. Overall, the weekend does not look to be
a washout at this juncture, with ample dry time expected to be had.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1145 PM EDT Mon May 20 2024
Compact area of low pressure will continue to track eastward out
of Lower Michigan overnight. Residual showers will come to an
end overnight into Tuesday...before better chances of stronger
convection redevelop later Tuesday night. Prevailing conditions
will remain mostly VFR/MVFR. Light/variable winds overnight
will become SE under 10 kts on Tuesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from 10 PM this evening to 8 PM EDT
Wednesday for LMZ323-341-342-344>346.
Small Craft Advisory from midnight tonight to 8 PM EDT
Wednesday for LSZ321-322.
&&
SHORT TERM...DJC
LONG TERM...HAD
AVIATION...MLRHazardous weather outlook, May 20, 10:36 PM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1036 PM EDT Mon May 20 2024 MIZ016>018-020>036-041-042-086>088-095>099-220245- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1036 PM EDT Mon May 20 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Overnight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms, some of which may be severe, are expected across northern Michigan Tuesday night into early Wednesday morning. Primary hazard is damaging wind, though some large hail and an isolated tornado will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening...and again Tuesday night. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-220245- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1036 PM EDT Mon May 20 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Overnight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms, some of which may be severe, are expected across northern Michigan Tuesday night into early Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening...and again Tuesday night. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, May 20, 10:33 PM EDT, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1033 PM EDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM Tstm Wnd Gst 3 SSE East Tawas 44.25N 83.46W
05/20/2024 M41 MPH Iosco MI Mesonet
Mesonet station XTAW Tawas Point.
0830 PM Tstm Wnd Gst 1 ESE Roscommon County 44.35N 84.67W
05/20/2024 M40 MPH Roscommon MI ASOS
ASOS station KHTL Houghton Lake - Roscommon
County Airport.
0855 PM Tstm Wnd Gst 3 SE West Branch 44.25N 84.18W
05/20/2024 M39 MPH Ogemaw MI AWOS
AWOS station KY31 West Branch.
&&Local storm report, May 20, 10:34 PM EDT, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1034 PM EDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM Tstm Wnd Gst 1 ESE Au Sable 44.41N 83.32W
05/20/2024 M43 MPH LHZ349 MI Mesonet
Mesonet station XOSC Oscoda Light.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:04 PM EDT | Severe Thunderstorm Warning | APX | Gladwin, Missaukee, Roscommon | 41 min |
| May 20, 8:39 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin, Ogemaw, Roscommon | 36 min |
| May 20, 9:02 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco, Ogemaw, Oscoda | 43 min |
| May 20, 9:41 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena, Iosco, Montmorency, Oscoda | 16 min |
| May 20, 9:53 PM EDT | Special Marine Warning | APX | 112 min |
Nearby
Small Craft Advisories in Michigan, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.